Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 54, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 29, 2019, 8:07 AM CDT for 4 counties in North Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 29, 2019, 8:07 AM CDT (13:07 UTC)
- Expired
- Jun 29, 2019, 9:00 AM CDT
- In force
- 53 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Benson County, ND, Cavalier County, ND, Ramsey County, ND, Towner County, ND
The radar
The Minot AFB radar (KMBX), 141 km from the middle of the area, began a volume at 13:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 6:53 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 1.1 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3330 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 672 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 274 m²/s²
- 0-3 km storm-relative helicity
- 406 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 6:32 AM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jun 29, 6:32 AM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
632 AM CDT Sat Jun 29 2019
.SHORT TERM...(Today and tonight)
Issued at 306 AM CDT Sat Jun 29 2019
Today, there will be several things to watch as the day transpires.
First, a complex of thunderstorms is expected to move across
North Dakota from west to east this morning, with severe
thunderstorms possible along it's track, which will cover the
region from the International Border to the I-94 corridor. This is
expected to approach the CWA around 13Z. Looking at ongoing
activity in western ND, the model timing seems feasible as long as
development is sustained. This first round will dissipate around
midday and will primarily affect the region north of I-94 and west
of the Red River Valley.
Midday through late afternoon: We will see much warmer than average
temperatures combine with high humidity values today across much
of the area. Heat index values of 100 degrees or slightly higher
will be possible, especially for areas south of Highway 200 and
west of the Red River.
Early evening into the early overnight hours: A second round of
severe thunderstorms is possible this evening along a theta-e axis
preceding a cold front. Instability remains favorable, along with
the shear profile, to allow supercell development and the risks
associated with it to include tornadoes, very large hail (greater
than 2 inches), and damaging wind gusts. Initially, storm mode
looks to remain supercellular before upscale linear development
evolves later in the evening. An elevated mixed layer will provide
a cap that initially inhibits development until the arrival of the
boundary, when we will see enough lift to initiate thunderstorms.
.LONG TERM...(Sunday through Friday)
Issued at 306 AM CDT Sat Jun 29 2019
Large scale pattern over the Northern Plains becomes more westerly
as ridge breaks down and upper low drops out of the Arctic into
Manitoba through the first part of next week. Eventually southwest
flow begins to redevelop, but there is little change in 500 heights,
so temps through the extended will tend to be near (or slightly
below) normal in the upper 70s/lower 80s for highs.
These large scale pattern shifts keep an active track within the
vicinity of our CWA, and occasional shower/thunderstorm chances
through the extended period. One period where there may be better
severe potential is Tuesday-Tuesday night when a strong upper jet
streak, mid level shortwave trough, and associated cold front are
shown to drop near or over our CWA. As this occurs steep lapse rates
should support at least elevated instability in the 1500-2500 J/KG.
Strong mid level flow should also allow for at least deep
unidirectional shear (low level shear not as sure). This raises
potential for another round of possible severe weather (large
hail/damaging wind favored).
Looking ahead to Thursday (July 4th) and Friday, southwest flow and
increasing moisture raises possibility of better shower/thunderstorm
chances. Details in these later periods are still uncertain though
and advertised severe parameters at this point do not raise as
specific concerns, but things can change as pattern will be
active/progressive.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 627 AM CDT Sat Jun 29 2019
Two rounds of thunderstorms will impact the region today with the
first round expected this morning. KDVL will see the earliest
impact at around 15Z with a risk of hail and damaging wind gusts.
We will see improvement through the midday and afternoon with VFR
CIGs across much of the area. Another round of potentially severe
thunderstorms is set to impact the region this evening with large
hail, tornadoes, and damaging wind gusts all possible.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
for NDZ024-028>030-038-039-049-052-053.
MN...None.
&&
SHORT TERM...Lynch
LONG TERM...DJR
AVIATION...LynchHazardous weather outlook, Jun 29, 3:37 AM CDT, 4 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 337 AM CDT Sat Jun 29 2019 NDZ006>008-014>016-024-026>029-038-054-300845- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy- Nelson-Grand Forks-Griggs-Steele-Barnes-Western Walsh County- 337 AM CDT Sat Jun 29 2019 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight Thunderstorms are expected this morning west of the Red River and primarily north of I-94. Risks will include hail to one inch and wind gusts to 60 mph. Heat index values will approach or slightly exceed 100 degrees this afternoon, especially for areas west of the Red River and south of HWY 200. A second round of severe thunderstorms is expected to form this afternoon with risks to include hail 2 inches or larger in diameter, tornadoes, and damaging wind gusts to 75 mph. Heavy rainfall could cause localized flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday An unsettled pattern prevails over the next week. Thunderstorms are possible Tuesday afternoon with severe storms possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ001>009-013>017-022>024-027>032-040-NDZ030-039-049-052-053- 300845- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Traill-Cass-Ransom- Sargent-Richland- 337 AM CDT Sat Jun 29 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Heat index values will approach or slightly exceed 100 degrees this afternoon, especially for areas west of the Red River and south of HWY 200. Severe thunderstorms are expected to form this afternoon with risks to include hail 1 to 2 inches in diameter, tornadoes, and damaging wind gusts to 75 mph. Heavy rainfall could cause localized flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday An unsettled pattern prevails over the next week. Thunderstorms are possible Tuesday afternoon with severe storms possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 12:11 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman | 64 min |
| Jun 29, 12:33 PM CDT | Severe Thunderstorm Warning | FGF | Clay | 57 min |
| Jun 29, 12:50 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 40 min |
| Jun 29, 1:25 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail | 37 min |
| Jun 29, 1:32 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 43 min |
| Jun 29, 3:05 AM CDT | Heat Advisory | FGF | Barnes, Cass, Eddy, Griggs, Ransom, Richland and 3 more | 16 hr |
| Jun 29, 7:18 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey, Towner | 57 min |
| Jun 29, 8:45 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Ramsey | 45 min |
| Jun 29, 9:13 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Griggs, Nelson, Ramsey, Walsh | 47 min |
| Jun 29, 9:33 AM CDT | Special Weather Statement | FGF | Walsh | 57 min |
| Jun 29, 9:58 AM CDT | Severe Thunderstorm Warning | FGF | Eddy, Grand Forks, Griggs, Nelson, Steele, Walsh | 47 min |
| Jun 29, 10:05 AM CDT | High Wind Warning | FGF | Benson, Nelson, Ramsey, Towner, Walsh | 115 min |
| Jun 29, 10:39 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Griggs, Steele, Traill, Walsh | 31 min |
| Jun 29, 11:15 AM CDT | Special Weather Statement | FGF | Traill | 45 min |
| Jun 29, 12:37 PM CDT | Severe Thunderstorm Warning | FGF | Griggs | 38 min |
| Jun 29, 12:53 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Griggs, Steele, Traill | 52 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.